How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Thomas, MD Your Own Question
Dr. Thomas, MD
Dr. Thomas, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 63757
Experience:  Internal Medicine--practice all of internal medicine, all ages, family, also Integrative, CAM, etc
24257177
Type Your Medical Question Here...
Dr. Thomas, MD is online now
A new question is answered every 9 seconds

I i've been taking 400 mg of Benadryl to sleep. I have been

Customer Question

I i've been taking 400 mg of Benadryl to sleep. I have been doing this for about three or four weeks. And I damaging my kidneys? If I stop now should there be any problems? I don't get urinary retention. I read that you can get tolerance to jail which is why I think I needed to keep raising dose
Submitted: 11 months ago.
Category: Medical
Expert:  Dr Basu replied 11 months ago.

Hi there,
This is Dr Basu, experienced Internal Medicine Specialist.
I am here to address your concerns and provide great service.

Benadryl can cause urinary retention due to its anti cholinergic action.

But it does not usually cause kidney damage.

It has other side effects like confusion, drowsiness, gait problem etc.

Hence, your kidneys should be fine.

And you should gradually taper off the dose --25 mg every 3 days to avoid withdrawal symptoms like insomnia, anxiety attacks etc.

You should see a doctor to supervise your tapering.

Best wishes,
It was my pleasure to help you today.
If I have answered all your questions, Please rate my response Excellent (click on the 5th star).
Please bookmark my profile for asking further questions!
This is the link to my profile:
http://www.justanswer.com/medical/expert-mysticdoc/

Expert:  Dr. Thomas, MD replied 11 months ago.

Hello

This is a different expert, Dr. Thomas, and I have a different answer for you.

I never recommend benadryl because of its newly discovered association with Alzheimers

See this link from Harvard

http://www.health.harvard.edu/blog/common-anticholinergic-drugs-like-benadryl-linked-increased-dementia-risk-201501287667

In addition, Benadryl is not an addicting drug and typically does not cause actual withdrawal. How you treat it now should be up to your doctor. You probably will still have sleep difficulties however, and this can seem worse if you suddenly stop the medication. It should be replaced with a better medication

IN addition, you need a sleep study if the reason for your sleep problems is not clear and treatable.. You have no diagnosis for your sleeping problems.

OK, so that is an initial answer….

Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.

Related Medical Questions